Winter Weather, Berks
- When
- December 7, 6:30 AM EST to 8:00 AM EST
- Where
- Berks forecast zone
- Reported by
- ASOS
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
A southwest flow of milder air aloft preceding a cold front and riding over at or below freezing temperatures at the surface produced light freezing rain and sleet during the morning commute on the 7th across the far northwest Philadelphia suburbs, Berks County, the Lehigh Valley and the Poconos. Ice accretions were generally just a couple of hundredths of an inch, but untreated roadways were…
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A southwest flow of milder air aloft preceding a cold front and riding over at or below freezing temperatures at the surface produced light freezing rain and sleet during the morning commute on the 7th across the far northwest Philadelphia suburbs, Berks County, the Lehigh Valley and the Poconos. Ice accretions were generally just a couple of hundredths of an inch, but untreated roadways were icy and hazardous. In Berks County, a police officer was involved in a non injury accident while responding to another accident at the intersections of U.S. Route 222 and State Route 737 in Kutztown. U.S. Route 222 was closed because of multiple accidents between the Long Lane and Krumsville. A mixture of sleet and light freezing rain overspread the area between 630 a.m. EST and 730 a.m. EST on the 7th. For most of the area, temperatures rose above freezing around 8 a.m. EST and the wintry mix changed to light rain. But in the Poconos, the wintry mix persisted into the early afternoon over the higher terrain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 7, 3:40 AM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 AM EST FRI DEC 7 2012
.SYNOPSIS...
HIGH PRESSURE WILL MOVE EASTWARD AND OFFSHORE TODAY AS A WEAK LOW
PRESSURE SYSTEM FORMS TO OUR WEST. THIS LOW AND A WEAK WARM FRONT
ASSOCIATED WITH IT WILL APPROACH OUR REGION FROM THE SOUTHWEST
LATER TODAY AND TONIGHT WITH THE ATTENDANT COLD FRONT ON
SATURDAY. THEN, A STRONGER LOW WILL BEGIN TO DEVELOP OVER THE
PLAINS ON SUNDAY AND IT WILL MOVE NORTHEASTWARD INTO EARLY NEXT
WEEK. THE WARM FRONT ASSOCIATED WITH THIS LOW WILL CROSS THE
REGION ON SUNDAY FOLLOWED BY A MUCH STRONGER COLD FRONT MONDAY
NIGHT. HIGH PRESSURE WILL THEN MOVE BACK IN FOR THE MIDWEEK PERIOD.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THERE WAS A FAIR AMOUNT OF RAIN IN THE OHIO RIVER VALLEY EARLY THIS
MORNING. THE WEST SOUTHWEST MID LEVEL FLOW WILL QUICKLY BRING SOME
OF THAT PRECIPITATION ACROSS THE NORTHWESTERN PART OF OUR FORECAST
AREA FOR TODAY, MAINLY OUR COUNTIES TO THE WEST AND NORTH OF
PHILADELPHIA AND TRENTON.
THE RAIN SHOULD BEGIN TO ARRIVE SHORTLY AFTER DAYBREAK. TEMPERATURES
ARE NOT EXPECTED TO HAVE MUCH OF AN OPPORTUNITY TO RECOVER ABOVE
FREEZING BEFORE THE RAIN ARRIVES, ESPECIALLY IN PARTS OF BERKS
COUNTY, THE LEHIGH VALLEY AND THE POCONOS. AS A RESULT, A PERIOD OF
FREEZING RAIN IS EXPECTED AND AN ADVISORY HAS BEEN ISSUED FOR THOSE
COUNTIES FOR THE PERIOD FROM 700 AM UNTIL 1100 AM. WHILE THERE MAY
BE SOME ISOLATED FREEZING RAIN IN SOME OF THE ADJACENT COUNTIES, IT
APPEARS AS THOUGH IT WOULD BE ISOLATED AND NOT WARRANT AN ADVISORY
AT THIS POINT. NEVERTHELESS, IF THE TIMING OR TEMPERATURE FORECAST
CHANGES AT BIT, WE MAY NEED TO EXTEND THE ADVISORY INTO THE NEW
JERSEY COUNTIES OF WARREN AND SUSSEX.
FOR PHILADELPHIA, TRENTON AND POINTS TO THE SOUTH AND EAST, IT
APPEARS AS THOUGH THERE WILL BE AN INCREASING CHANCE OF SHOWERS THIS
MORNING AS AN AREA OF PRECIPITATION THAT WAS LOCATED IN CENTRAL
VIRGINIA AROUND 300 AM, LIFTS TO THE NORTHEAST. THE SHOWER ARE
EXPECTED TO PASS THROUGH OUR SOUTHERN AND EASTERN COUNTIES DURING
THE MORNING AND EARLY AFTERNOON HOURS.
DUE TO THE INCREASING MOISTURE, THE DAY WILL LIKELY REMAIN MOSTLY
CLOUDY. TEMPERATURES SHOULD RISE INTO THE 40S AT MOST LOCATIONS. A
FEW 50 DEGREE READINGS ARE POSSIBLE IN SOUTHERN DELAWARE AND IN FAR
SOUTHERN NEW JERSEY. TEMPERATURES ARE NOT EXPECTED TO GET OUT OF THE
MIDDLE AND UPPER 30S IN THE POCONOS AND IN FAR NORTHERN NEW JERSEY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
TONIGHT WILL FEATURE A GOOD AMOUNT OF LOW LEVEL MOISTURE IN OUR
REGION DUE TO THE ESTABLISHMENT OF A LIGHT SOUTHERLY FLOW. AS A
RESULT, WE ARE ANTICIPATING PERIODS OF LIGHT RAIN ALONG WITH AREAS
OF DRIZZLE AND PATCHY FOG.
THE CLOUD COVER WILL LIKELY PREVENT TEMPERATURES FROM FALLING MUCH
MORE THAN A FEW DEGREES BELOW TODAY'S MAXIMUM READINGS.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
ON SATURDAY, SEVERAL FRONTAL BOUNDARIES WILL BE NEAR THE REGION,
WITH A WARM FRONT TO THE N AND A COLD FRONT TO THE W AND A LOW
OVER THE MIDWEST. HOWEVER, THE LATEST GUID INDICATES THAT THE AREA
MAY BE BETWEEN THE SYSTEMS ENOUGH FOR A MAINLY DRY BUT CLOUDY DAY.
IF THERE WERE TO BE ANY PRECIP IT WOULD LIKELY BE EARLY AND BOTH
AREAL COVERAGE AND QPF WOULD BE SMALL. POPS APPEAR TO LESSEN THRU
THE DAY AND INTO SAT NIGHT AS THE LOW MOVS TO THE N AND THE CDFNT
SWINGS THRU GENLY DRY.
SUN MRNG CUD START OFF DRY AS WELL, THEN THINGS BEGIN TO GO DOWN
HILL AGAIN. A MUCH STRONGER LOW IS FCST TO DEVELOP OVER THE CNTRL
PLAINS ON SUNDAY AND MOVE NEWD. ITS ATTENDANT WMFNT WILL EXTEND
EWD TO THE MID-ATLC AND IS EXPECTED TO CROSS THE AREA LATER SUN.
PRECIP IS EXPECTED INVOF THE WMFNT. THEN AS THE LOW GETS CLOSER SUN
INTO MON, THERE WILL BE PERIODS OF RAIN, WITH THE GREATEST
LIKELIHOOD LATER MONDAY INTO MONDAY NIGHT. THE CDFNT ASSOCD WITH
THIS LOW WILL CROSS THE AREA MONDAY NIGHT AND WILL BRING AN END TO
THE PRECIP. HOWEVER, THE RAIN COULD BECOME HEAVY FOR A WHILE AS
THE FRONT APPROACHES. ONCE AGAIN, THE ECMWF IS THE SLOWEST ENDING
THE PRECIP. IT KEEPS RAIN OVER THE REGION WELL INTO TUE. THE ECMWF
HAS HAD A BIAS LATELY OF MOVG FRONTS OUT TOO SLOWLY AND LINGERING
PRECIP TOO LONG. NEVERTHELESS, IT NOW HAS SOME SUPPORT FROM THE
CMC. BUT THE CMC SOLN LOOKS A BIT ODD ITSELF. FOR NOW, HAVE
INCREASED POPS SLIGHTLY ON TUE TO ACCOUNT FOR THE UNCERTAINTY AND
WILL SEE IF THERE IS ANY BETTER AGREEMENT WITH LATER MDL CYCLES.
SO, THERE CONTINUES TO BE VERY GOOD AGREEMENT OVERALL, WRT THE
EVOLUTION OF THE WX PATN MON AND MON NIGHT THERE IS POOR AGREEMENT
ON TUE. THE ECMWF FALLS BACK IN LINE WITH THE GFS FOR WED AND THU
AND THE CMC IS STILL AN OUTLIER, LENDING EVEN LESS CREDENCE TO ITS
SOLN.
TEMPS WILL BE ON A BIT OF A ROLLER COASTER RIDE EARLY IN THE PD
BEFORE SETTLING DOWN CLOSE TO NRML AT THE END OF THE PD. ON SAT,
BEHIND THE WARM FRONT, TEMPS WILL BE ABOUT 10 DEGREES ABOVE NRML,
WITH MOST AREAS IN THE 50S, THE I-95 CORRIDOR PUSHING 60 DEGREES
AND SRN SECTIONS WELL INTO THE 60S. TEMPS THEN COOL DOWN A BIT FOR
SUNDAY BEHIND THE WEAK CFP.
AS SWLY FLOW INCREASES AHEAD OF THE ADVANCING LOW FROM THE PLAINS
AND ITS WMFNT PASSES ANOTHER VERY WARM DAY IS IN STORE FOR MONDAY,
WITH MOST LOCATIONS WELL INTO THE 60S. THEN, BEHIND THE COLD
FRONT, HIGHS WILL BE IN THE 40S FOR TUE-THU. OVERNIGHT LOWS WILL
START IN THE 30S AND 40S, AND END UP IN THE 20S AND 30S.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
DETERIORATING CONDITIONS ARE EXPECTED FOR TODAY AS LIGHT RAIN
SPREADS INTO OUR REGION FROM THE WEST AND THE SOUTHWEST. WE WILL
FORECAST MAINLY MVFR CONDITIONS FOR MUCH OF THE DAY.
TEMPERATURES ARE EXPECTED TO BE NEAR OR JUST BELOW FREEZING AT KRDG
AND KABE WHEN THE RAIN ARRIVES. AS A RESULT, WE HAVE INCLUDED A
BRIEF TEMPO GROUP FOR FREEZING RAIN AT THOSE TWO LOCATIONS.
FOR TONIGHT, LOW LEVEL MOISTURE WILL LINGER IN OUR REGION. CEILINGS
SHOULD DROP GRADUALLY INTO THE IFR RANGE AND VISIBILITY VALUES ARE
EXPECTED TO FOLLOW WITH LIGHT RAIN, AREAS OF DRIZZLE AND PATCHY FOG
ANTICIPATED.
WIND SPEEDS SHOULD REMAIN AT 6 KNOTS OR LESS THROUGH THE TAF PERIOD.
THE WIND WILL FAVOR THE SOUTH IF ANY DIRECTION AT ALL.
OUTLOOK...
SATURDAY...MVFR/IFR POSSIBLE WITH RAIN EARLY, THEN IMPROVING TO
VFR.
SATURDAY NIGHT - EARLY SUNDAY...VFR. MVFR PSBL LATER SUN.
SUNDAY NIGHT - EARLY TUESDAY...MVFR/IFR POSSIBLE WITH NUMEROUS
PERIODS OF RAIN. SOME RAIN COULD BE HEAVY LATER MONDAY AND MONDAY NIGHT.
&&
.MARINE...
HIGH PRESSURE WILL BE LOCATED OFF THE COAST FOR TODAY AND TONIGHT.
AS A RESULT, WE EXPECT A SOUTH TO SOUTHWEST WIND AROUND 10 KNOTS.
WAVE HEIGHTS ON OUR OCEAN WATERS SHOULD BE IN THE 2 TO 3 FOOT RANGE.
WAVES ON DELAWARE BAY WILL BE 2 FEET OR LESS.
OUTLOOK...
SUB-ADVISORY CONDITIONS EXPECTED THROUGH SUNDAY WITH SEAS GENLY 3
TO 4 FT AND LIGHT WIND. A STRONG FRONT WILL APPROACH FROM THE WEST
ON MONDAY AS WINDS WILL INCREASE OUT OF THE SW AND SEAS WILL CLIMB
UPWARDS OF 6 FEET. SCA CONDS LOOK LIKELY AND GALES ARE POSSIBLE ON
MONDAY INTO TUESDAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FREEZING RAIN ADVISORY FROM 7 AM TO 11 AM EST THIS MORNING FOR
PAZ054-055-060>062.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...NIERENBERG
NEAR TERM...IOVINO
SHORT TERM...IOVINO
LONG TERM...NIERENBERG
AVIATION...IOVINO/NIERENBERG
MARINE...IOVINO/NIERENBERGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 355 AM EST FRI DEC 7 2012 PAZ054-055-060>062-080900- CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- 355 AM EST FRI DEC 7 2012 ...FREEZING RAIN ADVISORY IN EFFECT FROM 7 AM TO 11 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ012>025-027-PAZ070-071-102-104- 106-080900- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH- EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-SOUTHEASTERN BURLINGTON- DELAWARE-PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS- 355 AM EST FRI DEC 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-080900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 355 AM EST FRI DEC 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ001-007>010-PAZ101-103-105-080900- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-WESTERN CHESTER- WESTERN MONTGOMERY-UPPER BUCKS- 355 AM EST FRI DEC 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PATCHY FREEZING RAIN IS POSSIBLE EARLY THIS MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 348 AM EST FRI DEC 7 2012 NJZ001-007>009-PAZ101-103-105-071500- SUSSEX-WARREN-MORRIS-HUNTERDON-WESTERN CHESTER-WESTERN MONTGOMERY- UPPER BUCKS- INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN... FLEMINGTON...HONEY BROOK...OXFORD...COLLEGEVILLE...POTTSTOWN... CHALFONT...PERKASIE 348 AM EST FRI DEC 7 2012 ...ISOLATED PATCHES OF FREEZING RAIN ARE POSSIBLE THIS MORNING... LIGHT RAIN WILL SPREAD INTO OUR REGION FROM THE WEST AND SOUTHWEST DURING THE MORNING. THE RAIN IS EXPECTED TO BEGIN ARRIVING BETWEEN 700 AM AND 900 AM. TEMPERATURES AT SOME LOCATION MAY BE AROUND OR JUST BELOW FREEZING AT THAT TIME. AS A RESULT, ISOLATED PATCHES OF FREEZING RAIN ARE POSSIBLE. TEMPERATURES ARE EXPECTED TO RISE GRADUALLY THIS MORNING WITH MOST LOCATIONS FORECAST TO BE ABOVE THE FREEZING MARK BY 1000 AM OR 1100 AM. A LIGHT ACCUMULATION OF ICE MAY DEVELOP ON UNTREATED ROADS AND WALKWAYS IN AREAS WHERE THE TEMPERATURE REMAINS AT OR BELOW FREEZING WHILE THE LIGHT RAIN IS FALLING. USE EXTRA CARE IF YOU WILL BE DRIVING THIS MORNING. IOVINO
The national radar mosaic for the moment the first event began.
7 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423321, 423322, 423323, 423324, 423325, 423326, 423327.